By Clodagh Sheehy
Tuesday November 16 2010
Two girls went into anaphylactic shock and two suffered seizures in an anti-cervical cancer vaccine programme that caused adverse reactions in 55 school children over six months.
New figures show the number and details of reactions to Gardasil, the drug used in the schools’ immunisation programme.
The most common side effects were headache, dizziness, fainting and stomach upsets.
A report by the Irish Medicines Board (IBM) on the vaccination programme up to the end of October shows that 45,000 injections have been given and most of the side effects “have been consistent with the expected pattern of adverse effects for the vaccine”.
The two girls who went into anaphylactic shock both recovered and one of the two children who had a seizure after the vaccination had a history of epilepsy, according to the report.
Anaphylaxis is a serious allergic reaction where the person can lose consciousness and ultimately die. It needs immediate medical help.
Most of the reactions were among children in the 12-14 year age group, with dizziness, headache and fainting being the most common side effect.
Tiredness, weakness and feeling ill were the second most common effect followed by skin disorders like rash, redness itching and then nausea, vomiting and sick stomach.
Anaphylactic shock, hypersensitivity and hives were fifth on the the list with other side effects ranging from racing heartbeat and cough, to back pain and swollen eylids.
The medicines board recommends that while anaphylactic shock is “a very rare side effect of most vaccines”, appropriate medical treatment and supervision for this should always be on hand when giving the vaccine.
Read Full Article…